zbMATH — the first resource for mathematics

An extreme value theory for long head runs. (English) Zbl 0587.60031
For an infinite sequence of independent coin tosses with \(P(heads)=p\in (0,1)\), the longest run of consecutive heads in the first n tosses is a natural object of study. We show that the probabilistic behavior of the length of the longest pure head run is closely approximated by that of the greatest integer function of the maximum of n(1-p) i.i.d. exponential random variables.
These results are extended to the case of the longest head run interrupted by k tails. The mean length of this run is shown to be \[ \log (n)+k \log \log (n)+(k+1)\log (1-p)-\log (k!)+k+\gamma /\lambda - 1/2+r_ 1(n)+o(1) \] where \(\log =\log_{1/p}\), \(\gamma =0.577..\). is the Euler-Mascheroni constant, \(\lambda =\ln (1/p)\), and \(r_ 1(n)\) is small. The variance is \(\pi^ 2/6\lambda^ 2+1/12+r_ 2(n)+o(1),\) where \(r_ 2(n)\) is again small. Upper and lower class results for these run lengths are also obtained and extensions discussed.

60F15 Strong limit theorems
PDF BibTeX Cite
Full Text: DOI
[1] Anderson, C.W.: Extreme value theory for a class of discrete distributions with applications to some stochastic processes. J. Appl. Probal.7, 99-113 (1970) · Zbl 0192.54202
[2] Barndorff-Nielsen, O.: On the rate of growth of the partial maxima of a sequence of independent and identically distributed random variables. Math. Scand9, 383-394 (1961) · Zbl 0209.20104
[3] Boyd, D.W.: Losing runs in Bernoulli trials. Unpublished manuscript (1972)
[4] Carrier, G.F., Crook, M., Pearson, C.E.: Functions of a complex variable. Theory and technique. New York: McGraw Hill Book Co. 1966 · Zbl 0146.29801
[5] Deheuvels, P.: On the Erdös-Rényi theorem for random sequences and its relationships with the theory of runs and spacing. Probab. Th. Rel. Fields70, 91-115 (1985) · Zbl 0548.60027
[6] Erdös, P., Révész, P.: On the length of the longest head run, pp. 219-228 in Topics in Information Theory. Colloquia Math. Soc. J. Bolyai 16 Keszthely (Hungary) (1975)
[7] Ferguson, T.S.: On the distribution of max and mex. Manuscript (1984) · Zbl 0769.62017
[8] Guibas, L.J., Odlyzko, A.M.: Long repetitive patterns in random sequences. Z. Wahrscheinlichkeitstheorie verw. Gebiete53, 241-262 (1980) · Zbl 0424.60036
[9] Kendall, M., Stuart, A.: The Advanced Theory of Statistics. 4th Ed. Vol. 1 London and Wycombe: Charles Griffin and Co. Ltd. 1977 · Zbl 0353.62013
[10] O’Brien, G.L.: Path properties of successive sample minima from stationary processes. Z. Wahrscheinlichkeitstheorie verw. Gebiete38, 313-327 (1977) · Zbl 0339.60029
[11] Robbins, H., Siegmund, D.: On the law of the iterated logarithm for maxima and minima. Proc. 6th Berkeley Sympos. Math. Statist. Probab. Univ. Calif.3, 51-70 (1972) · Zbl 0281.60027
[12] Rogosinski, W.: Fourier Series, New York: Chelsea Publishing Company 1959 · Zbl 0087.06501
[13] Samarova, S.S.: On the asymptotic behaviour of the maximal sojourn time of an ergodic Markov chain in a fixed state. Russian Math. Surveys35(6), 103-104 (1980) · Zbl 0473.60059
[14] Solov’ev, A.O.: A combinatorial identity and its application to the problem concerning the first occurrence of a rare event. Theory Probab. Appl.11, 276-282 (1966) · Zbl 0154.43104
[15] Watson, G.S.: Extreme values in samples fromm-dependent stationary stochastic processes. Ann. Math. Statist. 798-800 (1954) · Zbl 0056.36204
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.